Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 36, NWS Wilmington, NC

September 16, 2019Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Sep 16, 2019, 8:04 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Sep 17, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2019, 8:04 PM EDT (00:04 UTC)
In effect from
Sep 17, 2019, 8:00 AM EDT
Expired
Sep 17, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WHUS42 KILM 170004
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
804 PM EDT Mon Sep 16 2019

NCZ106-108-110-SCZ054-056-170815-
/O.EXP.KILM.BH.S.0035.000000T0000Z-190917T0000Z/
/O.EXP.KILM.RP.S.0016.000000T0000Z-190917T0000Z/
/O.NEW.KILM.BH.S.0036.190917T1200Z-190918T0000Z/
/O.NEW.KILM.RP.S.0017.190917T1200Z-190918T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-Coastal Georgetown-
804 PM EDT Mon Sep 16 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Tuesday
through Tuesday evening. A High Rip Current Risk has also been
issued. This High Rip Current Risk is in effect from 8 AM EDT
Tuesday through Tuesday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender, Coastal New 
  Hanover and Coastal Brunswick.

* TIMING...From 8 AM EDT Tuesday through Tuesday evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous
  to anyone who enters the surf. Additionally, northeasterly winds
  15-25 mph will produce a strong left to right longshore current
  at all of our area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

31
2 follow-up statements
975 
WHUS42 KILM 171740
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
140 PM EDT Tue Sep 17 2019

NCZ106-108-110-SCZ054-056-180000-
/O.CON.KILM.BH.S.0036.000000T0000Z-190918T0000Z/
/O.CON.KILM.RP.S.0017.000000T0000Z-190918T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-Coastal Georgetown-
140 PM EDT Tue Sep 17 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender, Coastal New 
  Hanover and Coastal Brunswick.

* TIMING...Until 8 PM EDT this evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous
  to anyone who enters the surf. Additionally, northeasterly winds
  15-25 mph will produce a strong left to right longshore current
  at all of our area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$
715 
WHUS42 KILM 180012
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
812 PM EDT Tue Sep 17 2019

NCZ106-108-110-SCZ054-056-180815-
/O.EXP.KILM.BH.S.0036.000000T0000Z-190918T0000Z/
/O.EXP.KILM.RP.S.0017.000000T0000Z-190918T0000Z/
/O.NEW.KILM.BH.S.0037.190918T1200Z-190919T0000Z/
/O.NEW.KILM.RP.S.0018.190918T1200Z-190919T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-Coastal Georgetown-
812 PM EDT Tue Sep 17 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Wednesday
through Wednesday evening. A High Rip Current Risk has also been
issued. This High Rip Current Risk is in effect from 8 AM EDT
Wednesday through Wednesday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender, Coastal New 
  Hanover and Coastal Brunswick.

* TIMING...From 8 AM EDT Wednesday through Wednesday evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous
  to anyone who enters the surf. Additionally, northeasterly winds
  15-25 mph will produce a strong left to right longshore current
  at all of our area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

31

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 7:33 PM EDT, 31 minutes earlier.

Area forecast discussion, Sep 16, 7:33 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
733 PM EDT Mon Sep 16 2019

.SYNOPSIS...
Hurricane Humberto will move farther out to sea in the days
ahead, but will send increasing SE swell waves toward our
beaches, producing stronger rip currents. A cold front will
cross the coast late Tuesday, bringing cooler and drier air
mid through late week.

&&

.UPDATE...
Humberto throwing back cirrus along our eastern fringes, and
up-trends in SE swell along our beaches. This is reflected in
current grids/forecasts, so changes few this evening update.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Hurricane Humberto will begin to accelerate east thru Tue, then
northeast for the remainder of the week. No direct wx
consequences other than the subsidence from the exhaust from
Humberto affecting the area thru tonight. This will squash and
potential POPs into Tue. The sfc pg will remain tightened for
NE winds remaining active tonight. This will keep widespread fog
from developing but a sfc based inversion and enough low level
moisture will result in low stratus with the NE portions of the
ILM CWA most susceptible to the stratus.

For Tue and Tue night, a cold front will drop southward across
the ILM CWA Tue Night. A mid-level vort or s/w trof within
northerly mid-level flow is progged to partially move across
CWA, mainly along and west of the I-95 corridor. At this point,
increased clouds but kept POPs dry. A good surge of cooler, less
humid and drier air mass will infiltrate the CWA in the form of
strong high pressure ridging down the East Coast. Stayed on the
hier side of MOS Guidance for Tue max temps with potentially the
last 90 degree readings for awhile. Widespread 60s for Tue night
temps with only a sliver of 70s along the immediate coast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Forecast wind profiles not often seen here through the period save
for perhaps the heart of winter with northerly flow noted through
not only most of the entire troposphere but into 200-100mb layer as
well. No surprise then that PW values drop to 0.6" by Thursday
morning, values that represent the lowest 10 percentile for the
date. Fall-like weather is expected with the cooler temperatures to
be overshadowed by the drop in humidity. The well aligned flow will
prevent a radiational cooling night despite clear skies. Even so,
man places will be within a few degrees of 60 Wednesday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Atmosphere remains bone dry early in the period as massive high
pressure is driven into the eastern U.S. by fairly deep trough off
New England. Daytime highs may show a very gradual warming trend
due to solar modification but light winds at night will lead to
a continuation of nights with lows not far from 60 away from
any oceanic influence (which could be over-represented in
temperature guidance since many nights look like good candidates
for a land breeze). Moisture recover will begin but likely only
in the very lowest of levels off the surface Saturday night as
the high finally finds itself centered offshore. No effects on
sensible weather expected, but nighttime lows should start to
follow the same slight warming trend as the daytime highs.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 00z, VFR conditions expected much of the period though stratus
is expected to develop toward about 09Z due to moist low-levels.
Stratus should lift by about 13Z due to daytime heating.  A weak
cold front will push through during the day Tuesday. There could be
isolated showers with the front but chances are too low for
inclusion in the terminal forecasts.

Extended...Predominantly VFR conditions.

&&

.MARINE...
Tonight thru Tue Night:
SCA conditions continue thruout this period. NNE-NE winds
gusting up to 25 kt tonight and Tue and sustained near 25 kt
late Tue and Tue night. The tightened sfc pg on the western
fringes of Humberto this afternoon thru tonight and Tue will
keep winds steady 15 to 20 kt. Humberto pulls far enough away
from the local waters Tue relaxing the sfc pg temporarily
however a sfc cold front will drop south across the waters Tue
night. In its wake, 1030+ MB high pressure centered over the NE
States will ridge down the East Coast. This will result in the
sfc pg tightening once again with NNE-NE winds 20-25 kt
sustained by Wed morning. Significant seas will run 4 to 7 ft
thru tonight and build to 5 to 8 ft Tue thru Tue night. Wind
waves at 4 to 6 seconds will dominate the seas spectrum tonight
into Tue, however increasing swell from intensifying Humberto
will result in 10+ second period SE-ESE swell becoming more
dominant.

Wed thru Fri:
Healthy gradient to be found across the waters through the mid
to late week period since such a large surface high will be
located to our north. More typical of the cool season, this will
lead to advisory-worthy NE winds and seas though Friday or
thereabouts. Both will lighten, perhaps rather quickly on
Saturday as the high moves overhead and then offshore Saturday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
     High Rip Current Risk until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108-110.
     High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108-110.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for AMZ250-252-
     254-256.

&&

SYNOPSIS...Michael
UPDATE...8
NEAR TERM...Doug
SHORT TERM...Bacon
LONG TERM...MBB
AVIATION...31
MARINE...DCH/MBB
Hazardous weather outlook, Sep 16, 4:37 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
437 PM EDT Mon Sep 16 2019

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-172045-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
437 PM EDT Mon Sep 16 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-172045-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
437 PM EDT Mon Sep 16 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A high risk of rip currents is expected through most of the week due
to swells from Hurricane Humberto. Strong longshore currents are
also expected at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-172045-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
437 PM EDT Mon Sep 16 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-172045-
Inland New Hanover-
437 PM EDT Mon Sep 16 2019

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

For Wed thru Fri...
Daytime high astronomical tides will produce minor coastal flooding
along the banks of the Lower Cape FEar River from Wilmington
southward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:04 PM EDTRip Current StatementILMBrunswick, New Hanover, Pender24 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.